Cardioneurosis (Da Costa’s syndrome) is named for the surgeon Jacob Mendes Da Costa, who first observed it in soldiers during the American Civil War. At the time it was proposed, Da Costa’s syndrome was seen as a very desirable physiological explanation for soldier’s heart. Use of the term “Da Costa’s syndrome” peaked in the early 20th century. Towards the mid-century, the condition was generally re-characterized as a form of neurosis.It was initially classified as “F45.3” (under somatoform disorder of the heart and cardiovascular system) in ICD-10, and is now classified under “somatoform autonomic dysfunction”.
Da Costa’s syndrome involves a set of symptoms which include left-sided chest pains, palpitations, breathlessness, and fatigue in response to exertion. Earl de Grey who presented four reports on British soldiers with these symptoms between 1864 and 1868, and attributed them to the heavy weight of military equipment being carried in knapsacks which were tightly strapped to the chest in a manner which constricted the action of the heart. Also in 1864, Henry Harthorme observed soldiers in the American Civil War who had similar symptoms which were attributed to “long-continued overexertion, with deficiency of rest and often nourishment”, and indefinite heart complaints were attributed to lack of sleep and bad food. In 1870 Arthur Bowen Myers of the Coldstream Guards also regarded the accoutrements as the cause of the trouble, which he called neurocirculatory asthenia and cardiovascular neurosis.
J. M. Da Costa’s study of 300 soldiers reported similar findings in 1871 and added that the condition often developed and persisted after a bout of fever or diarrhoea. He also noted that the pulse was always greatly and rapidly influenced by position, such as stooping or reclining. A typical case involved a man who was on active duty for several months or more and contracted an annoying bout of diarrhoea or fever, and then, after a short stay in hospital, returned to active service. The soldier soon found that he could not keep up with his comrades in the exertions of a soldier’s life as previously, because he would get out of breath, and would get dizzy, and have palpitations and pains in his chest, yet upon examination some time later he appeared generally healthy. In 1876 surgeon Arthur Davy attributed the symptoms to military drill where “over-expanding the chest, caused dilatation of the heart, and so induced irritability”.
Since then, a variety of similar or partly similar conditions have been described.